Illinois, 2023

Hail in Illinois, May 13, 2023

May 13, 2023 · NWS LSX · 1 event in 1 county or zone

A warm front across the region was the focus for thunderstorm development. There were numerous reports of large hail with the severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front across the region was the focus for thunderstorm development. There were numerous reports of large hail with the severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 1:31 PM CST, 40 minutes earlier.

Area forecast discussion, May 13, 1:31 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
231 PM CDT Sat May 13 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 200 PM CDT Sat May 13 2023

Low pressure continues to spin through the northern Plains,
centered around northeast Nebraska as of 2PM. Moist inflow to the
east of the broader trough axis has led to maximized low level
moisture across our area today. This combined with temperatures
reaching the upper 80s has led to instability maximizing as well,
with CAPE over 3000 already this afternoon. An area of convergent
low level flow across northeast MO led to thunderstorms developing
this morning into the early afternoon. This activity is the focus
for our thunderstorm threat this afternoon, with activity likely
to progress to the east while also expanding southward with time.
The greatest threat is large hail, but damaging winds are also
possible especially if storms can get a bit more organized.

We'll likely see a break in the activity tonight, but there's a
chance that some storms developing closer to the synoptic low up
in Iowa may move southeast and affect the northeastern portion of
the forecast area. Otherwise it should be mainly dry but balmy
with lows only in the mid to upper 60s considering the humid air
mass.

A cold front currently draped across northern Illinois will push
southward through our area on Sunday. The air mass ahead of the
front remains warm, moist, and unstable, so it's likely that we'll
see another round of thunderstorms developing along this front.
Wind shear remains the limiting factor for storm organization, as
the better mid level flow stays north of the front. Enough
instability exists, in combination with moderate shear, to create
the risk for a few supercells with large hail and damaging winds
the primary threats. If storms are able to sustain themselves
north of the boundary, they'll encounter better shear due to the
combination of low level easterly flow and stronger mid level
westerly flow. Thunderstorm threat looks greatest from midday
through the evening, with the threat shifting southward with the
progression of the front. Thunderstorms may linger later into the
evening, but the front should be pushing southward with the threat
shifting to the south and southwest as we go into the night. We'll
see a cooler, drier air mass moving in behind the front so
temperatures actually drop into the 50s for the first time in
several days.

Kimble

.LONG TERM...  (Monday through Next Saturday)
Issued at 200 PM CDT Sat May 13 2023

The cold front should continue southward on Monday, but may still be
across southern MO during the morning, before clearing the CWA.
Upper-level flow is also expected to become generally
northwesterly across the Midwest/Mid-Mississippi River Valley by
Monday. A series of mid-level shortwave troughs will navigate this
flow, each accompanied by the passage of subtle, southward-moving
cold fronts. There is some variability among model guidance
regarding the timing and the amplitude of these shortwave troughs
and how much moisture lingers behind the Sunday/Monday cold front
which will impact the ability to produce showers, but the majority
of CMC Ens, EPS, and GEFS members suggest the CWA will be devoid
of measurable rain. However, at least periods of increase cloud
cover appear likely. Weak, persistent low-level northerly flow and
CAA will feed cooler and drier air into the CWA Monday through
Wednesday with temps near or slightly below average, perhaps even
cooler than currently forecast if cloud cover is more prevalent.

Global model guidance are in consensus that upper-level
northwesterly flow will persist into next weekend with a more
potent mid-level shortwave trough traversing the Northern Plains
and Upper Mississippi River Valley Thursday into Friday, forcing a
cold front southeastward through the Mid-Mississippi River
Valley. Another opportunity for showers and thunderstorms will
accompany this front. However, there are differences among model
guidance regarding how far south the base of the shortwave trough
reaches, impacting the vigor of synoptic-scale ascent, and quality
of northerly Gulf of Mexico moisture return along with overall
timing of the front. These factors will determine the timing and
coverage of attendant showers and thunderstorms. Ahead of the
front, low-level south-southwesterly flow and WAA could support a
short-lived return to above average temps, although NBM
interquartile temp ranges span 8 to 13 F Thursday and Friday in
relation to frontal passage timing uncertainty. Behind the front,
another period of cooler and drier air is anticipated.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1225 PM CDT Sat May 13 2023

Primary impact for TAFs is the timing of thunderstorms this
afternoon. Storms have begun to form and so confidence has
increased in the timing of storms moving through the metro in the
next couple of hours. This looks like the primary threat window
for today, with conditions improving after the storms move
through. A cold front moves in from the north on Sunday and may
bring some MVFR ceilings with it when it arrives at Quincy. It
could also serve as a focus for more thunderstorm development on
Sunday as it pushes southward.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 1:35 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
235 PM CDT Sat May 13 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
235 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms this afternoon may be severe with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Sunday through Sunday night.
A few of these storms may be strong to severe Sunday afternoon and
evening with large hail and damaging winds the main threats.

Another chance of thunderstorms exists across the area Thursday into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Kimble

In the hours before

Local storm report, May 13, 1:53 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 S MANCHESTER          38.57N 90.51W
05/13/2023  E1.00 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, May 13, 1:54 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 NW PEERLESS PARK      38.55N 90.51W
05/13/2023  E1.50 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, May 13, 1:55 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 NW VALLEY PARK        38.57N 90.50W
05/13/2023  M0.70 INCH       ST. LOUIS          MO   AMATEUR RADIO

&&

MAPLES
Local storm report, May 13, 2:03 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 WSW VALLEY PARK       38.55N 90.49W
05/13/2023  E1.75 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, May 13, 2:07 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             1 SE PEERLESS PARK      38.54N 90.49W
05/13/2023  U1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 13, 2:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SE SAINT CHARLES      38.76N 90.50W
05/13/2023  E2.50 INCH       ST. CHARLES        MO   PUBLIC

&&

The radar

The St Louis radar (KLSX), 72 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macoupin

When
May 13, 2:11 PM CST
Where
Macoupin County, Shipman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -90.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105711.